Sudahist® (as a combination product containing Chlorpheniramine, Pseudoephedrine)§
Sudatex DM® (as a combination product containing Dextromethorphan, Guaifenesin, Pseudoephedrine)§
Sudatrate® (as a combination product containing Methscopolamine, Pseudoephedrine)§
Tekral® (as a combination product containing Diphenhydramine, Pseudoephedrine)§
Tenar DM® (as a combination product containing Dextromethorphan, Guaifenesin, Pseudoephedrine)§
Tenar PSE® (as a combination product containing Guaifenesin, Pseudoephedrine)§
Theraflu Max-D Severe Cold and Flu® (as a combination product containing Acetaminophen, Dextromethorphan, Guaifenesin, Pseudoephedrine)
Touro CC® (as a combination product containing Dextromethorphan, Guaifenesin, Pseudoephedrine)§
Touro LA® (as a combination product containing Guaifenesin, Pseudoephedrine)§
Triacin® (as a combination product containing Pseudoephedrine, Triprolidine)
Trikof D® (as a combination product containing Dextromethorphan, Guaifenesin, Pseudoephedrine)§
Trispec PSE® (as a combination product containing Dextromethorphan, Guaifenesin, Pseudoephedrine)§
Tussafed LA® (as a combination product containing Dextromethorphan, Guaifenesin, Pseudoephedrine)§
Tylenol Sinus Severe Congestion Daytime® (as a combination product containing Acetaminophen, Guaifenesin, Pseudoephedrine)
Vanacof® (as a combination product containing Chlophedianol, Dexchlorpheniramine, Pseudoephedrine)
Vanacof DX® (as a combination product containing Chlophedianol, Guaifenesin, Pseudoephedrine)
Viravan P® (as a combination product containing Pseudoephedrine, Pyrilamine)§
Viravan PDM® (as a combination product containing Dextromethorphan, Pseudoephedrine, Pyrilamine)§
Z-Cof DM® (as a combination product containing Dextromethorphan, Guaifenesin, Pseudoephedrine)§
Zodryl DEC® (as a combination product containing Codeine, Guaifenesin, Pseudoephedrine)
Zutripro® (as a combination product containing Chlorpheniramine, Hydrocodone, Pseudoephedrine)
Zymine DRX® (as a combination product containing Pseudoephedrine, Triprolidine)§
Zyrtec-D® (as a combination product containing Cetirizine, Pseudoephedrine)
FDA Intends to RemoveSomeUnapproved Cough, Cold, and Allergy Drugs from the Market
This safety alert does not apply to this medication, but only to some products which contain this medication. In addition, it is important that you know that there is not a problem with most of the products described in this medication monograph. And some drug companies may decide to seek full approval from the FDA so that they can continue marketing their products.
On March 2, 2011, the Food and Drug Administration (FDA) issued a safety alert about certain unapproved prescription cough, cold, and allergy products containing this drug in combination with other drugs. These products are not currently approved by the FDA for safety, effectiveness, and quality. FDA asked drug companies to stop shipping most of these products for sale in the US within the next 6 months. Although some of these products have been marketed for many years, laws about what a company must prove to FDA for drug product approval have gotten tougher and increased enforcement of these laws is now taking place. The FDA took this action due to concerns about certain potential risks associated with use of these medications. These risks may include:
the possibility of improper use in infants and young children
potentially risky combinations of ingredients
patients receiving too much or too little of the medication because of problems with the way some ''timed-release'' products are made
If you are concerned that the prescription cough, cold, and allergy medication you are taking is not approved by the FDA, you should talk to your doctor or pharmacist. If the medication you are taking is not approved, your doctor can prescribe another prescription medication or your doctor or pharmacist can suggest an over-the-counter (OTC) cough, cold, and allergy product for your condition. There are many safe and effective alternative approved products that can be taken instead. Your doctor probably prescribed the medicine without knowing that FDA had not approved it. This is because it has been so difficult for doctors and pharmacists to find out that these products are unapproved. For additional information:
You can visit the FDA website ( Web Site) for more information about this action to remove unapproved cough, cold, and allergy products from the market.
You can find a list of unapproved products by going to ( Web Site).
For information on how to dispose of unused products, go to Web Site.
WHY is this medicine prescribed?
Pseudoephedrine is used to relieve nasal congestion caused by colds, allergies, and hay fever. It is also used to temporarily relieve sinus congestion and pressure. Pseudoephedrine will relieve symptoms but will not treat the cause of the symptoms or speed recovery. Pseudoephedrine is in a class of medications called nasal decongestants. It works by causing narrowing of the blood vessels in the nasal passages.
HOW should this medicine be used?
Pseudoephedrine comes as a regular tablet, a 12-hour extended-release (long-acting) tablet, a 24-hour extended-release tablet, and a solution (liquid) to be taken by mouth. The regular tablets and liquid are usually taken every 4 to 6 hours. The 12-hour extended-release tablets usually are taken every 12 hours, and you should not take more than two doses in a 24-hour period. The 24-hour extended-release tablets usually are taken once a day, and you should not take more than one dose in a 24-hour period. To help prevent trouble sleeping, take the last dose of the day several hours before bedtime. Follow the directions on the package label or on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take pseudoephedrine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor or directed on the label.
Pseudoephedrine comes alone and in combination with other medications. Ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using 2 or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.
Nonprescription cough and cold combination products, including products that contain pseudoephedrine, can cause serious side effects or death in young children. Do not give other nonprescription pseudoephedrine products to children younger than 4 years of age. If you give these products to children 4-11 years of age, use caution and follow the package directions carefully. Do not give pseudoephedrine extended-release tablets to children younger than 12 years of age.
If you are giving pseudoephedrine or a combination product that contains pseudoephedrine to a child, read the package label carefully to be sure that it is the right product for a child of that age. Do not give pseudoephedrine products that are made for adults to children.
Before you give a pseudoephedrine product to a child, check the package label to find out how much medication the child should receive. Give the dose that matches the child's age on the chart. Ask the child's doctor if you don't know how much medication to give the child.
If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication.
If your symptoms do not get better within 7 days or if you have a fever, stop taking pseudoephedrine and call your doctor.
Swallow the extended-release tablets whole; do not break, crush, or chew them.
Are there OTHER USES for this medicine?
This medication is also sometimes used to prevent ear pain and blockage caused by pressure changes during air travel or underwater diving. Talk to your doctor or pharmacist for more information.
This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.
What SPECIAL PRECAUTIONS should I follow?
Before taking pseudoephedrine,
tell your doctor and pharmacist if you are allergic to pseudoephedrine, any other medications, or any of the inactive ingredients in the pseudoephedrine product you plan to take. Check the package label for a list of the ingredients.
do not take pseudoephedrine if you are taking a monoamine oxidase (MAO) inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), selegiline (Eldepryl, Emsam, Zelapar), and tranylcypromine (Parnate), or if you have stopped taking one of these medications within the past 2 weeks.
tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention medications for diet or appetite control, asthma, colds, or high blood pressure.
tell your doctor if you have or have ever had high blood pressure, glaucoma (a condition in which increased pressure in the eye can lead to gradual loss of vision), diabetes, difficulty urinating (due to an enlarged prostate gland), or thyroid or heart disease. If you plan to take the 24-hour extended-release tablets, tell your doctor if you have had a narrowing or blockage of your digestive system.
tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking pseudoephedrine, call your doctor.
if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking pseudoephedrine.
What SPECIAL DIETARY instructions should I follow?
Foods and drinks that contain large amounts of caffeine can make the side effects of pseudoephedrine worse.
What should I do IF I FORGET to take a dose?
This medication is usually taken as needed. If your doctor has told you to take pseudoephedrine regularly, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.
What SIDE EFFECTS can this medicine cause?
Pseudoephedrine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:
fast, pounding, or irregular heartbeat
Pseudoephedrine may cause other side effects. Call your doctor if you have any unusual problems while you are taking this medication.
If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at Web Site] or by phone [1-800-332-1088].
What should I know about STORAGE and DISPOSAL of this medication?
Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.
What should I do in case of OVERDOSE?
In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.
What OTHER INFORMATION should I know?
If you are taking the 24-hour extended-release tablets, you may notice something that looks like a tablet in your stool. This is just the empty tablet shell, and this does not mean that you did not get your complete dose of medication.
Ask your pharmacist any questions you have about pseudoephedrine.
It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.
§ These products are not currently approved by the FDA for safety, effectiveness, and quality. Federal law generally requires that prescription drugs in the U.S. be shown to be both safe and effective prior to marketing. Please see the FDA website for more information on unapproved drugs ( Web Site ) and the approval process ( Web Site ).
¶ This branded product is no longer on the market. Generic alternatives may be available.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
If you have an existing account with My AHChart or myAurora, select Existing Account below to transfer your health information to the new myAurora. If you do not have an existing account, please select New Account.